Utah, 2007

Frost and Freeze in Utah, March 29 to 30, 2007

March 29 to 30, 2007 · NWS GJT · 1 event in 1 county or zone

A cold spring-time airmass brought freezing temperatures to extreme southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold spring-time airmass brought freezing temperatures to extreme southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 5:06 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 29, 5:06 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 PM MDT THU MAR 29 2007

UPDATED WATCHES/WARNINGS/ADVISORIES SECTION

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
TODAY...MOST NORTHERN SKI AREAS HAVE REPORTED SOME ACCUMULATIONS...
THOUGH THE WEST ELKS AND SAN JUANS HAVE HAD LITTLE TO NO SNOW. TRAVEL
OVER THE I-70 PASSES IS REPORTED TREACHEROUS. THIS AFTERNOON...
ENHANCED AREAS IN SE UTAH AND THE UT-WY-CO CORNER THIS AFTERNOON HAVE
WEAKENED WITH WARMING TOPS AND ONLY LIGHT PRECIP REPORTED UNDERNEATH.
MARGINAL INSTABILITY HAS NOT PRODUCED ANY THUNDERSTORMS THIS
AFTERNOON.

WITH THE UPPER LOW IN NW COLORADO...FORECAST CHALLENGES ARE THE
DETAILS AS THE LOW WOBBLES THEN EJECTS LATE FRIDAY.

TONIGHT-FRIDAY NIGHT...UPPER LOW LIFTS INTO SOUTHERN WYOMING WITH A
TROF LINGERING TO THE 4-CORNERS. 12 AND 18Z RUNS ONLY PRODUCE LIGHT
SNOWFALL TONIGHT FAVORING THE ELKS/WEST ELKS/SAN JUANS...BUT EXPECT
THE NORTH TO REMAIN THE FAVORED AREA WITH DEEPEST MOISTURE. STILL THE
MODELS DO NOT HAVE A STRONG HANDLE ON MESO-SCALE FORCING THAT WILL
PRODUCE THE BETTER SNOWFALL. STRONG CYCLONIC FLOW OVER THE CWA AND
MTN TOP TEMPS ABOUT -8C...TOO WARM FOR EFFICIENT SNOW PRODUCTION.
THEN AS THE LOW BEGINS TO EJECT TO THE NNE LATE FRIDAY...A STRONG
VORT MAX RAKES THE CWA FROM W TO E.  WITH ONLY MARGINAL SNOW AMOUNTS
EXPECTED TONIGHT...COORDINATED WITH THE RIW AND SLC OFFICES TO LET
THE WINTER STORM WARNINGS EXPIRE AT 6 PM. STILL HAVE KEPT HIGH POPS
ESPECIALLY NORTH AND CENTRAL MTNS AND SNOW AMOUNTS JUST BELOW
ADVISORY CRITERIA. DRYING OCCURS LATE FRIDAY FROM WEST TO EAST WITH
LINGERING SNOW SHOWERS IN THE NORTHERN MTNS OVERNIGHT.

SATURDAY...NW FLOW BRINGS A DRYING AND WARMING TREND.   RAMEY

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

NW FLOW BECOMES WESTERLY SUN AS AN UPPER LOW SETTLES OVER SWRN
CANADA. WEAK PAC WAVE RACES UNDERNEATH THE LOW AND ACROSS ID/WY FOR
A SLIGHT CHANCE OF PRECIP ACROSS THE N SUN NIGHT. BREEZY W-SW WINDS
IN H7 WARM ADVECTION INDICATED SUN...ESPECIALLY BY THE WRF...AS A 700
MB FRONT APPROACHES FROM THE NW...ONLY TO STALL ALONG THE NORTHERN
BORDER OF OUR FORECAST AREA SUN NIGHT-MON.

ANOTHER WAVE/VORT LOBE ROTATING AROUND THE CANADIAN LOW THEN BRUSHES
THE N MON NIGHT AND TUE FOR CONTINUED LOW POPS FOR THE N. THIS SECOND
WAVE A LITTLE MORE AMPLIFIED ON THE LATEST MODEL RUNS THAN EARLIER.
WEAK WAVES SHOWN TOWARDS THU AS RIDGING BUILDS OVER THE WEST. SUSPECT
THERE WILL CONTINUE TO BE DIFFERENCES IN TIMING/STRENGTH AS MODELS
TRY TO ZERO IN ON THE EVOLVING PATTERN FOR NEXT WEEK. WILL CONTINUE
WITH A MOSTLY DRY FORECAST FOR NEXT WEEK...ESPECIALLY FOR SE UT/SW
CO. TEMPS WILL BE WARMING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING AGAIN TONIGHT FOR ZONES 6/7/11/20/21.
.UT...FREEZE WARNING AGAIN TONIGHT FOR ZONES 21/27.

JOE/JAD
Hazardous weather outlook, Mar 29, 5:22 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MDT THU MAR 29 2007

COZ001>014-017>023-UTZ022>025-027>029-301130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
622 PM MDT THU MAR 29 2007

...FREEZE WARNING AGAIN TONIGHT FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS THE AREA TONIGHT. ADDITIONAL SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT...GENERALLY FROM 1 TO 3 INCHES
IN THE MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS NEAR THE CONTINENTAL
DIVIDE. ROADWAYS WILL BE ICY AND SNOWPACKED RESULTING IN HAZARDOUS
DRIVING CONDITIONS.

FREEZING TEMPERATURES ARE EXPECTED AGAIN TONIGHT AT MOST VALLEY
LOCATIONS...THREATENING VEGETATION THAT HAS BUDDED EARLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT ANY STRONG WINDS AS WELL AS RAIN AND SNOW
AMOUNTS OBSERVED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL DIMINISH FROM WEST TO EAST ON FRIDAY WITH THE BEST CHANCE
OF SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO.
TRAVEL WILL REMAIN HAZARDOUS THROUGH FRIDAY OVER MANY HIGHWAYS AND
ROADS THROUGH THE MOUNTAINS DUE TO SNOWPACKED CONDITIONS AND POOR
VISIBILITY AT TIMES.

FREEZING TEMPERATURES ARE EXPECTED AT MOST VALLEY LOCATIONS EARLY
FRIDAY MORNING WHERE VEGETATION HAS BUDDED EARLY.

THERE WILL BE A SLIGHT CHANCE OF SNOW IN THE NORTHEAST UTAH MOUNTAINS
AND THE NORTHERN AND CENTRAL COLORADO MOUNTAINS SUNDAY THROUGH
TUESDAY.

PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.

EH/CJC/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, Southeast Utah

When
March 29, 7:00 PM MST to March 30, 8:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Minimum temperatures ranged from 24 to 32 degrees Fahrenheit.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22969.